Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Lincoln, IL

May 28, 2003Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2003, 3:25 PM CDT for Logan County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 3:25 PM CDT (20:25 UTC)
Expired
May 28, 2003, 4:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 12 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KILX 282025
SVRILX
ILC107-282115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ELKHART...OR ABOUT 10
  MILES SOUTHWEST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKHART
  LINCOLN
  MOUNT PULASKI
  CHESTNUT
  LATHAM
  CORNLAND

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4020 8958 4002 8957 3993 8940 3992 8916
          4009 8916

$$

KH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:07 PM CDT, 18 minutes earlier.

Area forecast discussion, May 28, 3:07 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED MAY 28 2003

MAIN FORECAST CONCERN WITH THIS PACKAGE IS TIMING OF FRONTAL PASSAGE
THIS EVENING AND SEVERE WEATHER THREAT.

DUE TO SEVERE WEATHER IN AREA...THIS WILL BE SHORT AND SWEET. SPC
HAS ISSUED A SEVERE TSTM WATCH UNTIL 8 PM TONIGHT. ALREADY RECEIVING
REPORTS OF LARGE HAIL AND BRIEF TORNADO TOUCHDOWNS. WILL WORD ZONES
ACCORDINGLY. PCPN TO COME TO AN END MOST LOCATIONS BY MIDNIGHT...AS
PER PREVIOUS FORECAST.

BRIEF BREAK IN WX FOR THU AND THURSDAY NIGHT BEFORE NEXT SYSTEM
MOVES IN ON FRIDAY. ANOTHER QUICK SHOT OF RWS/TRWS ON FRIDAY AND
FRIDAY EVENING...THEN ENDING EARLY ON SATURDAY.

STRONG AREA OF HIGH PRESSURE BUILDS IN ON SATURDAY AND
SUNDAY...THOUGH MODELS HAVE MODIFIED AIR MASS...SO NOT AS COOL OF
CONDITIONS AS ORIGINALLY EXPECTED. RAISED HIGH TEMPS A COUPLE OF
DEGREES ON SAT AND SUN.

AS FOR REST OF EXTENDED...KEPT CHANCE MENTION OF RWS/TRWS IN FOR
LATE TUESDAY AND CONTINUE INTO WED AS FRONTAL BOUNDARY STALLS ACROSS
CWA.

ISC GRIDS SENT EARLIER.

.ILX...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 8 PM CDT...FOR
AREAS ALONG AND EAST OF A STARK COUNTY TO CHRISTIAN COUNTY LINE.

BYRD
Hazardous weather outlook, May 28, 11:00 AM CDT, 4 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD
FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT
SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS
WILL SHIFT EAST OF ILLINOIS BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY
BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO
FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN
OVER CENTRAL ILLINOIS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT
FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

SMITH/HUETTL

In the hours before

Local storm report, May 28, 2:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
255 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    1 N WASHINGTON            IL   TORNADO
05/28/03   TAZEWELL                       REPORTED BY SPOTTER

BAK
Local storm report, May 28, 3:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
304 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WASHINGTON                IL   2.75 INCH HAIL
05/28/03   TAZEWELL                       REPORTED BY ESDA

0258 PM    3 SW METAMORA             IL   TORNADO
05/28/03   WOODFORD                       REPORTED BY ESDA

0259 PM    WASHINGTON                IL   TORNADO
05/28/03   TAZEWELL                       DAMAGE TO A SHED. REPORTED
                                          BY ESDA

BAK
Local storm report, May 28, 3:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
308 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    2 SW GERMANTOWN HILLS     IL   1.75 INCH HAIL
05/28/03   WOODFORD                       HAIL COVERING THE ROADS.
                                          REPORTED BY ESDA.

MILLER
Local storm report, May 28, 3:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
316 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MACKINAW                  IL   1.75 INCH HAIL
05/28/03   TAZEWELL                       REPORTED BY ESDA

0310 PM    3 W MACKINAW              IL   TORNADO
05/28/03   TAZEWELL                       REPORTED BY ESDA

0312 PM    MACKINAW                  IL   2.75 INCH HAIL
05/28/03   TAZEWELL                       REPORTED BY ESDA

BAK/MILLER
Local storm report, May 28, 3:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
322 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WASHINGTON                IL   1.75 INCH HAIL
05/28/03   TAZEWELL                       REPORTED BY SPOTTER

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:53 PM CDTSevere Thunderstorm WarningILXMarshall, Stark52 min
May 28, 2:15 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford60 min
May 28, 2:41 PM CDTTornado WarningILXTazewell, Woodford49 min
May 28, 3:20 PM CDTTornado WarningILXMcLean, Tazewell40 min
May 28, 3:47 PM CDTTornado WarningILXLogan28 min
May 28, 3:58 PM CDTTornado WarningILXDeWitt62 min
May 28, 4:08 PM CDTSevere Thunderstorm WarningILXMacon67 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt, Shelby52 min
May 28, 4:45 PM CDTTornado WarningILXChristian, Shelby45 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby46 min
May 28, 6:08 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion82 min
May 28, 6:14 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion76 min
May 28, 6:25 PM CDTTornado WarningILXChampaign, Vermilion65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.